Spotlight Case: Chloroquine
Ashvini K. Reddy, MD
Jason Franklin, BA
An 81-yearold Caucasian woman with a history of rheumatoid arthritis is referred for chronically decreased vision. She took an unknown dose of chloroquine for 17 years and discontinued the medication 25 years prior to her visit. She currently takes leflunomide (Arava, Sanofi, Bridgewater, NJ) for rheumatoid arthritis.
Best-corrected visual acuity (BCVA) is 20/30 right eye and 20/20 left eye. Pupillary reaction is brisk in both eyes with no afferent pupil defect (APD). Extraocular muscles (EOM) and intraocular pressure (IOP) are within normal limits. Examination of external exam, lids, lashes, conjunctiva, and sclera are unremarkable. Corneas are clear without verticillata. The anterior chamber is deep and quiet, with no abnormalities of the iris noted. She is bilaterally pseudophakic, and the vitreous is clear. On fundus exam, the discs are healthy with well-defined margins and a cup-to-disc ratio of 0.4 in both eyes. Examination of the macula is remarkable for pigmentary changes in a ring distribution around the fovea. The vessels appear normal bilaterally. Peripheral pigmentary mottling is noted in both eyes.
What’s your diagnosis?
The correct diagnosis is chloroquine retinopathy.
The differential diagnosis of chloroquine retinopathy includes AMD, cone dystrophy, rod and cone dystrophy, Stargardt’s disease, and Best disease. The bull’s-eye appearance of the macula, imaging findings, ring scotoma, and long history of medication use strongly suggest chloroquine retinopathy.
Chloroquine and the less toxic hydroxychloroquine are used to manage inflammatory conditions such as rheumatoid arthritis and systemic lupus erythematosus. Physicians now favor hydroxychloroquine to chloroquine, as the former has a more favorable adverse event profile. Dose-dependent retinopathy is a well known side effect of both medications and limits the duration of use. In addition, chloroquine can cause corneal deposits in the basal epithelium (punctate to whorl-like pattern), posterior subcapsular lens opacity, and ciliary body dysfunction. Chloroquine toxicity can be limited with doses less than 3 mg/kg/day (6.5 mg for hydroxychloroquine), less than 250 mg/day (400 mg for hydroxychloroquine), a cumulative dose < 460 g (1000 g for hydroxychloroquine), and use for fewer than 5 years.
Liver disease, renal insufficiency, obesity (due to improper dosing), older age, and other retinal diseases increase the risk of retinal toxicity. Chloroquine may cause retinal damage by binding at the level of the retinal pigment epithelium (RPE), where it accumulates and remains long after discontinuation of the drug. Chloroquine alters cellular metabolism, damaging lysosomes, and disrupting the phagocytic function necessary to maintain the integrity of the photoreceptor layer. This leads to RPE degeneration and destruction of rods and cones with sparing of foveal cones causing a bull’s-eye pattern in the macula.
In early stages of disease, the patient may be asymptomatic or complain of color deficits (red objects), missing central vision, difficulty reading, reduced or blurred vision, glare, flashing lights, or metamorphopsia. On exam, macular edema, diminished foveal light reflex, and granular depigmentation may be seen. In later stages of disease, paracentral scotomas and the classic atrophic bull’s-eye maculopathy (concentric rings of hypopigmentation and hyperpigmentation surrounding the fovea) develop. With failure to discontinue the medication, widespread atrophy of the retina can occur. If diagnosed early with prompt discontinuation of chloroquine, early changes can be reversible. However, even after discontinuing chloroquine, vision can continue to worsen, since chloroquine remains in the RPE at toxic levels for some time. Late-stage disease is often irreversible and carries a poor prognosis.
The American Academy of Ophthalmology (AAO) has published guidelines to provide proper screening and monitoring of any patient taking chloroquine or hydroxychloroquine. The goals are to catch signs of toxicity early and minimize potential vision loss. Patients starting treatment should undergo a baseline examination within the first year. This examination should include slit-lamp exam, dilated fundus exam, fundus photography, automated 10-2 visual fields, and 1 or more of the recommended objective tests. These objective tests include spectral-domain OCT (SD-OCT), fundus autofluorescence (FA), and multifocal electroretinogram.
Annual screening should be performed after 5 years of use (when risk is around 1%) in all patients. These annual examinations should include a thorough ocular exam, automated 10-2 visual fields, and 1 or more of the recommended objective tests. Visual field testing and objective tests are able to detect retinal changes before damage can be seen via fundus photography or dilated fundus exams.[5-7]
Patients at high risk (eg, chloroquine dose greater than 250 mg/day) should begin annual screening sooner than 5 years of taking chloroquine. Annual screening tests not recommended include: fundus photography, time-domain OCT (TD-OCT), electrooculogram (EOG), and fluorescein angiography (FA). Amsler grid testing is no longer recommended per the revised recommendations. Patients suspected of developing retinal toxicity should discontinue chloroquine therapy if possible and undergo further evaluation to confirm toxicity.
- Patients started on chloroquine or hydroxychloroquine for systemic inflammation are at low but real risk of retinal toxicity from these medications. They should be offered baseline and regular screening examinations to detect any changes and should be educated on the risks associated with hydroxychloroquine.
- The risk of toxicity due to chloroquine and hydroxychloroquine is proportional to the medication dose and duration of treatment. Patients who are on higher doses of the medication for longer periods of time are at greater risk of toxicity.
- In 2011, the American Academy of Ophthalmology (AAO) published revised screening guidelines. Most patients are now screened with OCT, visual field testing, and fundus examination. Amsler grid and color vision testing may also be used.
- Retinal damage from chloroquine and hydroxychloroquine is often irreversible.
- Elman A, Gullberg R, Nilsson E, Rendahl I, Wachtmeister L. Chloroquine retinopathy in patients with rheumatoid arthritis. Scand J Rheumatol. 1976;5(3):161-166. doi:10.3109/03009747609165456.
- Marmor MF, Kellner U, Lai TY, Lyons JS, Mieler WF; American Academy of Ophthalmology. Revised recommendations on screening for chloroquine and hydroxychloroquine retinopathy. Ophthalmology. 2011;118(2):415-422. doi:10.1016/j.ophtha.2010.11.017.
- Yam JC, Kwok AK. Ocular toxicity of hydroxychloroquine. Hong Kong Med J. 2006;12(4):294-304.
- Wolfe F, Marmor MF. Rates and predictors of hydroxychloroquine retinal toxicity in patients with rheumatoid arthritis and systemic lupus erythematosus. Arthritis Care Res (Hoboken). 2010;62(6):775784. doi:10.1002/acr.20133.
- Lai TY, Chan WM, Li H, Lai RY, Lam DS. Multifocal electroretinographic changes in patients receiving hydroxychloroquine therapy. Am J Ophthalmol. 2005;140(5):794-807. doi:10.1016/j.ajo.2005.05.046.
- Kellner S, Weinitz S, Kellner U. Spectral domain optical coherence tomography detects early stages of chloroquine retinopathy similar to multifocal electroretinography, fundus autofluorescence and near-infrared autofluorescence [published online August 18, 2009]. Br J Ophthalmol. 2009;93(11):1444-1447. doi:10.1136/bjo.2008.157198.
- Kellner U, Renner AB, Tillack H. Fundus autofluorescence and mfERG for early detection of retinal alterations in patients using chloroquine/hydroxychloroquine. Invest Ophthalmol Vis Sci. 2006;47(8):3531-3538. doi:10.1167/iovs.05-1290.